Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS Reno, NV

August 5, 2022Washoe County, Nevada

NWS Reno, NV issued this flash flood warning at Aug 5, 2022, 4:17 PM PDT for Washoe County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2022, 4:17 PM PDT (23:17 UTC)
Expired
Aug 5, 2022, 7:15 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Washoe County, NV

The radar

The Reno radar (KRGX), 119 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3156 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WGUS55 KREV 052317
FFWREV
NVC031-060215-
/O.NEW.KREV.FF.W.0008.220805T2317Z-220806T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
417 PM PDT Fri Aug 5 2022

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  The Poodle burn scar in...
  Central Washoe County in western Nevada...

* Until 715 PM PDT.

* At 417 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Poodle Burn Scar. Between 0.3 and 0.5 inches 
  of rain have fallen. Flash flooding is ongoing or expected to 
  begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Poodle. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Poodle Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Poodle Burn Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Washoe County including NV Highway 
  447 from south of Squaw Creek Reservoir north through Jones Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Poodle Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4095 11958 4095 11949 4080 11944 4072 11941
      4064 11947 4066 11953 4070 11951 4075 11952
      4078 11957 4081 11963 4083 11968 4085 11968
      4088 11964 4091 11961 4093 11961

FLASH FLOOD...RADAR INDICATED

$$

CJ
1 follow-up statement
664 
WGUS75 KREV 060207
FFSREV

Flash Flood Statement
National Weather Service Reno NV
707 PM PDT Fri Aug 5 2022

NVC031-060217-
/O.EXP.KREV.FF.W.0008.000000T0000Z-220806T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washoe NV-
707 PM PDT Fri Aug 5 2022

...FLASH FLOOD WARNING FOR THE POODLE BURN SCAR WILL EXPIRE AT 715 
PM PDT THIS EVENING FOR CENTRAL WASHOE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4095 11958 4095 11949 4080 11944 4072 11941
      4064 11947 4066 11953 4070 11951 4075 11952
      4078 11957 4081 11963 4083 11968 4085 11968
      4088 11964 4091 11961 4093 11961

$$

DJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:17 PM PDT, 2 hours earlier.

Area forecast discussion, Aug 5, 2:17 PM PDT, 2 hours before
Area Forecast Discussion
National Weather Service Reno NV
217 PM PDT Fri Aug 5 2022

.SYNOPSIS...

Showers and cloud cover early this afternoon will give way to some
brief clearing, that will be followed by a later round of showers
and storms. This weekend will be relatively drier, but a return to
monsoonal flow is in store for early next week. Looking into the
long range, the active pattern stays around as the monsoon moisture
remains a presence.

&&

.SHORT TERM...Friday Afternoon through Saturday Night...

As of 8:30 this morning, Reno Airport measured 1.52 inches of rain
(and counting) since the beginning of August 2022. With the record
of 1.65 inches in 1965, we stand a decent chance of seeing the
wettest August of record! Let's see if we can keep adding to the
totals, although we would prefer this gentle rain over the heavy
showers that caused issues for so many already this week.

Plentiful monsoonal moisture continues to stream north from the Gulf
of California, feeding into the Great Basin. GFS/ECMWF model
soundings showing PWAT values of around 1 inch and dewpoints in
current observations ranging in the upper 50s to low 60s across the
region indicate ample atmospheric water content to support the cloud
cover and shower activity ongoing this afternoon. An MCV spinning
over southern NV will migrate toward the north along the Sierra
Front, providing some lift that will help to enhance the shower
activity. Once diurnal warming assists in destabilizing the
atmosphere this afternoon we will see an increase in showers and
storms, but only for areas where clearing allows for warming. Other
areas will be stuck under stratiform clouds with light rain showers,
especially along US-395.

Convective activity looks to hold off until after 3-4 pm for W
Nevada and the Sierra Front, later than in days previous. Radar
shows storms starting to pop along and north of I-80, while
stratiform showers remain along the Sierra Crest this afternoon.
Showers will gradually exit and dwindle to the east into overnight
Friday.

-HRICH

.LONG TERM...Sunday onward...

Cumulus buildups and isolated thunderstorms are possible on Sunday,
but thunderstorm activity looks to be limited due to a capping
inversion inhibiting vertical instability. Any storms that do
develop will most likely stay confined to Mono/Mineral counties. As
a shortwave trough to our north exits the region, high pressure over
the Four Corners region will quickly build back in on Sunday. A
closed low sitting off the northern California coast will also begin
lifting along the Pacific coast on Sunday. This pattern will allow
monsoonal southerly flow to redevelop over our region by Monday. A
gradual monsoonal push will bring an uptick in PWATs early next
week, with values between 0.7-0.9". With ample moisture availability
and instability from surface heating, thunderstorm chances look to
increase in coverage across Mono/Mineral counties.

Models diverge on where monsoonal moisture will go beyond Monday, as
timing of the moisture push and positioning of storms highly depends
on the location of the closed low during this period. However,
Tuesday looks to hold the greatest chances for widespread shower and
thunderstorm coverage, notably for areas south of I-80. Coverage
shifts westward on Wednesday as the low pressure system introduces
dry southwest flow over the region.  Thursday and Friday hold the
most uncertainty, though showers and thunderstorms are not out of
the equation. Any thunderstorms that develop this week may produce
frequent lightning, locally heavy rains, and gusty outflow winds up
to 45 mph.

Keep an eye on the forecast and have a way to receive weather
updates if you have any outdoor plans next week! -Whitlam

&&

.AVIATION...

A robust cloud deck residing over much of Nevada will persist as
monsoonal moisture continues to stream in. Rain showers will persist
for the early afternoon for all terminals, with some clearing ahead
of yet another round of storms that fire late afternoon. CIGS may be
lower in the vicinity of showers and storms, and with ample moisture
could even affect slantwise VIS. Icing is possible for FL150-270
over Nevada. Showers and storms could also present LLWS and
turbulence concerns, potential for gusty outflows with blowing dust.
Storms could contain small hail, heavy rain and frequent lightning
and may produce MVFR conditions.

This weekend, our chances of precipitation are lower (10-15%) giving
some areas a chance to dry out. -HRICH

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch until 11 PM PDT this evening NVZ001.

CA...Flood Watch until 11 PM PDT this evening CAZ073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 5, 1:36 PM PDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service RENO NV
136 PM PDT Fri Aug 5 2022

CAZ070>072-NVZ002>005-060600-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Greater Reno-
Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline,
Glenbrook, Incline Village, Sparks, Verdi, Gardnerville,
Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon,
Imlay, Empire, and Gerlach
136 PM PDT Fri Aug 5 2022

...SHOWERS AND STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING...

* LOCATIONS...

 - Showers and thunderstorms are developing as anticipated this
   afternoon across northeastern California, western Nevada, and
   the Sierra Nevada. Thunderstorm coverage will increase across
   these areas as the afternoon goes on.

* HAZARDS...

 - Thunderstorms will be capable of producing frequent cloud-to-
   ground lightning, heavy rainfall, localized flooding, small
   hail, and gusty winds in excess of 40 mph. Blowing dust will
   also be possible across areas of dry ground where wetting
   rainfall has not occurred this past week.

* PREPAREDNESS ACTIONS...

-  If outdoors, keep your eyes to the sky and be prepared to seek
   shelter inside a building if you see lightning or hear
   thunder.

-  Turn around, don't drown when encountering flooded roads. Most
   flood deaths occur in vehicles. Campers and hikers should
   avoid streams or creeks.

-  Residents living in or immediately downstream of burn areas
   should maintain awareness for potential flooding and debris
   flows.

-  If caught in dust, pull off the road and turn off all lights.
   Delay travel if possible.

http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:38 PM PDTSpecial Weather StatementREVPershing37 min
Aug 4, 7:27 PM PDTAreal Flood AdvisoryREVWashoe104 min

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.